Background. - Electrocardiograms are routinely obtained before and during the acute treatment of hypertensive emergencies, usually to rule out "ischemic changes." Despite a few anecdotal reports of electrocardiographic changes, little is known about the incidence and significance of such changes, or their relationship to the treatment used. Methods.-We prospectively analyzed 12-lead electrocardiograms from 21 patients admitted for hypertensive emergencies (average blood pressure, 222±4/140±3 mm Hg). Patients were randomly assigned to treatment with sodium nitroprusside (n=11) or the dopamine receptor agonist fenoldopam mesylate (n=10). Electrocardiograms were obtained at baseline and within 30 minutes of reaching goal blood pressure (diastolic blood pressure, 100 to 110 mm Hg). Results. - There was no significant effect of either drug treatment on PR interval, QRS duration, QT interval, or R-wave amplitude, and no major ST-segment changes were noted. During treatment with either drug, the average T-wave amplitude decreased in all leads except aVR. New T-wave inversions in lead V4 occurred in two and four patients after fenoldopam and nitroprusside treatment, respectively. There were no clinically apparent episodes of myocardial ischemia in any patient. Conclusions.-Even in the absence of obvious myocardial ischemia, a decrease in T-wave amplitude, including T-wave inversion, occurs commonly during acute blood pressure reduction in hypertensive emergencies, an observation that may be explained by the accompanying acute changes in cardiac chamber volumes.
|Original language||English (US)|
|Number of pages||4|
|Journal||Archives of internal medicine|
|State||Published - Dec 1992|
ASJC Scopus subject areas
- Internal Medicine